“Chasing-the-Dragon” – Toxic Leukoencephalopathy. A Case Report

  • Despina Kriketou Evaggelismos Hospital, Department of Computed Tomography and Magnetic Resonance Imaging, Evagelismos Hospital Athens, Greece
  • Santroninos Papadakis Evaggelismos Hospital, Department of Computed Tomography and Magnetic Resonance Imaging, Evagelismos Hospital Athens, Greece
  • Antonios Tavernarakis Evaggelismos Hospital, Department of Neurology, Athens, Greece
  • Demetrios Exarhos Evaggelismos Hospital, Department of Computed Tomography and Magnetic Resonance Imaging, Evagelismos Hospital Athens, Greece
Keywords: Heroin toxicity, Chasing the dragon, Toxic leukoencephalopathy

Abstract

Toxic leukoencephalopathy occurs as a result of exposure to a wide variety of drugs such as cocaine, ethanol, 3,4-ethylenedioxymethamphetamine, intravenous heroin, psilocybin, toluene as well as inhaled heroin pyrolysate. The leukoencephalopathy caused by inhaled heroin called “chasing the dragon” results in characteristic signal abnormalities on MRI but may present similarities to other toxic leukoencephalopathies as well. We present a case of heroin vapour abuse with a cerebral MRI presenting symmetrical T2 hyperintensities in both of the temporal lobes, the centrum semiovale, the right occipital lobe, and the splenium of the corpus callosum, with restricted diffusion. The MRI findings quickly improved and the patient gradually recovered.

Published
2018-07-18
Section
Case Report